Alert archive / Montana / Snow Squall Warnings in 2019

Snow Squall Warning 2, NWS Missoula, MT

February 24, 20194 counties in Montana

NWS Missoula, MT issued this snow squall warning at Feb 24, 2019, 8:08 PM MST for 4 counties in Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2019, 8:08 PM MST (03:08 UTC)
Expired
Feb 24, 2019, 9:15 PM MST
In force
67 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Granite County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 137 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS55 KMSO 250310
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
808 PM MST Sun Feb 24 2019

MTC023-039-081-093-250415-
/O.NEW.KMSO.SQ.W.0002.190225T0308Z-190225T0415Z/
Deer Lodge MT-Ravalli MT-Granite MT-Silver Bow MT-
808 PM MST Sun Feb 24 2019

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Deer Lodge County in west central Montana...
  Southern Ravalli County in west central Montana...
  South central Granite County in west central Montana...
  Central Silver Bow County in west central Montana...

* Until 915 PM MST.

* At 808 PM MST, a dangerous area of intense snow was located along a
  line extending from Galen to 13 miles southwest of Conner, moving
  east at 20 mph.

  HAZARD...Extremely poor visibility in heavy snow.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel on Highway 93 from 
           Darby to Lost Trail Pass, Highway 1 from Georgetown to 
           Anaconda and Interstate 90 from Deer Lodge to Butte.


Locations impacted include...
Butte, Anaconda, Silver Bow, Walkerville, Warm Springs, Galen,
Gregson Hot Springs, West Valley, Nissler, Crackerville, Fishtrap,
Sula, Lost Creek, Opportunity, Ramsay and Newcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4580 11296 4589 11316 4581 11334 4576 11337
      4594 11351 4587 11354 4584 11370 4575 11383
      4578 11387 4569 11396 4571 11399 4568 11402
      4577 11448 4627 11288 4627 11258 4618 11258
      4618 11251 4613 11252 4602 11244 4593 11244
TIME...MOT...LOC 0308Z 275DEG 17KT 4623 11275 4576 11425 

$$
1 follow-up statement
205 
WWUS55 KMSO 250413
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
912 PM MST Sun Feb 24 2019

MTC023-039-081-093-250422-
/O.EXP.KMSO.SQ.W.0002.000000T0000Z-190225T0415Z/
Deer Lodge MT-Ravalli MT-Granite MT-Silver Bow MT-
912 PM MST Sun Feb 24 2019

...THE SNOW SQUALL WARNING FOR DEER LODGE...SOUTHERN RAVALLI...SOUTH
CENTRAL GRANITE AND CENTRAL SILVER BOW COUNTIES WILL EXPIRE AT 915 PM
MST...

The snow squall which prompted the warning has weakened and exited
the area. Therefore, the snow squall warning will be allowed to 
expire. Steady snow will still be a concern throughout the night 
with dangerous road conditions. 

LAT...LON 4580 11296 4589 11316 4581 11334 4576 11337
      4594 11351 4587 11354 4584 11370 4575 11383
      4578 11387 4569 11396 4571 11399 4568 11402
      4577 11448 4627 11288 4627 11258 4618 11258
      4618 11251 4613 11252 4602 11244 4593 11244
TIME...MOT...LOC 0412Z 275DEG 17KT 4621 11240 4574 11390 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 24, 3:07 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 24, 3:07 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
307 PM MST Sun Feb 24 2019

...PROLONGED SNOW EVENT CONTINUES FOR CENTRAL IDAHO AND WEST
CENTRAL MONTANA...

.DISCUSSION...Many stations are currently reporting snow across
central Idaho and western Montana. The snow will continue through
Tuesday, with the most intense snow occurring Monday.

Recent changes to the forecast include a more northerly trend in
the track of the storm, prompting more watches from the shift last
night. Also, wind forecasts have increased along the Highway 200
corridor from Lincoln to Missoula, prompting more concern for
Missoula Monday afternoon and evening. Blowing and drifting snow
with reduced visibility will make the evening commute in Missoula
a challenge.

Further south in the Bitterroot valley, some areas are expected to
get a foot of new snow from Monday morning through Tuesday
morning. This has been a consistent feature in the forecasts for
the last few days and has given us confidence to issue a winter
storm warning.

Many areas in central Idaho, and south of Interstate 90 in
western Montana, are expected to get several inches of snow.
Please check our website for information specific to your area;
there are far too many impacts to list them here.

Mid week into next weekend the region remains under the influence
of a broad trough keeping cold air in the region. Daytime
temperatures will remain 10 to 20 degrees below average through
the end of the week. The overall pattern will remain active with
periods of snow showers, though significant storm systems like
this one are expected.

&&

.AVIATION...All aviation sites, save for KGPI, will continue to
experience degraded vsby and ceil due to periods of moderate to
heavy snowfall this evening. A brief lessening of snow intensity
will occur later in the evening and early Monday morning before
the next round of snow occurs. This enhancement of snow will cause
prolonged heavy snow to create very degraded flying conditions due
to low visibility and low ceilings for KMSO, KBTM, and KSMN.
Expect the worst conditions to occur between 25/1800Z through
26/0600Z, particularly for KMSO, which will see the brunt of the
impacts from snow, gusty easterly winds, and resultant blowing
snow. As for KGPI, much lighter snow will be possible late Monday,
but impacts will be minor at best.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday
     Bitterroot/Sapphire Mountains.

     Winter Storm Warning from 11 AM Monday to 11 AM MST Tuesday
     Bitterroot/Sapphire Mountains.

     Winter Storm Watch from Monday morning through Tuesday morning
     Butte/Blackfoot Region...Potomac/Seeley Lake Region.

     Winter Weather Advisory until 6 AM MST Monday Butte/Blackfoot
     Region.

     Winter Storm Watch from Monday morning through Tuesday morning
     Lower Clark Fork Region.

     Winter Weather Advisory until 11 AM MST Monday
     Missoula/Bitterroot Valleys.

     Winter Storm Warning from 11 AM Monday to 11 AM MST Tuesday
     Missoula/Bitterroot Valleys.

ID...Winter Weather Advisory until 10 AM PST Tuesday Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Winter Storm Watch from Monday morning through Tuesday morning
     Northern Clearwater Mountains.

     Winter Weather Advisory from 6 AM Monday to 11 AM MST Tuesday
     Western Lemhi County.

     Winter Storm Warning until 6 AM MST Monday Western Lemhi County.

     Winter Weather Advisory until 11 AM MST Tuesday Eastern Lemhi
     County.

     Winter Weather Advisory until 10 AM PST Monday Southern
     Clearwater Mountains.

     Winter Storm Watch from Monday morning through Tuesday morning
     Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Feb 24, 6:18 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
618 PM MST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     SNOW             LOLO                    46.76N 114.09W
02/24/2019  M6.0 INCH        MISSOULA           MT   NWS EMPLOYEE

            MODERATE SNOW CONTINUES AT THE TIME OF
            REPORT.

&&

AL
Local storm report, Feb 24, 6:19 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
619 PM MST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     NON-TSTM WND GST GARRISON                46.52N 112.81W
02/24/2019  M31 MPH          POWELL             MT   MESONET

            MESONET STATION MTGAR, GARRISON. CAUSING
            BLOWING AND DRIFTING SNOW. LOCALIZED GROUND
            BLIZZARDS.

&&

TAS
Local storm report, Feb 24, 7:07 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
707 PM MST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     SNOW             LOLO                    46.76N 114.08W
02/24/2019  M5.0 INCH        MISSOULA           MT   PUBLIC

            4 TO 5 INCHES OF SNOW LAST NIGHT AND AN
            ADDITIONAL 4 TO 5 INCHES SO FAR TODAY.

&&

AL
Local storm report, Feb 24, 7:08 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     SNOW             PHILIPSBURG             46.33N 113.29W
02/24/2019  E5.0 INCH        GRANITE            MT   PUBLIC

            3 TO 5 INCHES OF NEW SNOW. DEPTH BEFORE THIS
            STORM WAS 12 INCHES.

&&

AL
Local storm report, Feb 24, 8:00 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
800 PM MST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       GRANTSDALE              46.20N 114.14W
02/24/2019  E7.0 INCH        RAVALLI            MT   PUBLIC

&&

TAS
Local storm report, Feb 24, 8:03 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
803 PM MST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HEAVY SNOW       1 W ANACONDA            46.13N 112.96W
02/24/2019  E8.0 INCH        DEER LODGE         MT   PUBLIC

&&

TAS

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:46 AM MSTWinter Weather AdvisoryMSOFlathead, Lake, Sanders31 hr
Feb 25, 9:33 AM MSTBlizzard WarningMSOMissoula, Ravalli11 hr

Nearby

Snow Squall Warnings in Montana, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.